MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA GMK EFFICIENCY LONG SMOOTH PINS; SURGICAL INSTRUMENT FOR KNEE

MEDACTA INTERNATIONAL SA GMK EFFICIENCY LONG SMOOTH PINS; SURGICAL INSTRUMENT FOR KNEE
Catalog Number 11.00008
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/18/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Batch review performed on 18 march 2019: lot 187479: (b)(4) items manufactured and released on 13-sep-2018.Expiration date: 2023-08-27.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been already sold without any similar reported event.Visual inspection performed by r&d project manager: the long smooth pin used during the femur sizing have been used in combination with motorized device.The pin is not suitable to be motorized since it is not provide with cut edges and threaded feature.In this case, signs of damage are visible on the tip of the pin due to improper use.The blockage of the pin into the drilling guide was probably caused due to excessive force applied to allow the pin insertion; in this situation, overheating is generated due to the friction between the pin and the drilling guide with the risk of cold welding phenomenon.
 
Event or Problem Description
During the primary knee surgery and while sizing the femur, the smooth pin began to disintegrate and became wedged inside the femoral sizing guide.It is unknown if any metal shavings from the pin fell inside of the patient.The surgeon already had two pins placed into the sizing guide and was able to slide the cutting block onto the pins and size the femur.This issue caused a 2-minute delay in the case and the surgery was completed successfully.A motorized instrument was used to insert the pin.

Brand Name
GMK EFFICIENCY LONG SMOOTH PINS
Common Device Name
SURGICAL INSTRUMENT FOR KNEE
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
MDR Report Key8436838
Report Number3005180920-2019-00162
Device Sequence Number11275655
Product Code LXH
UDI-Device Identifier07630030842733
UDI-Public07630030842733
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 03/20/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/27/2023
Device Catalogue Number11.00008
Device Lot Number187479
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/20/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/18/2019
Initial Report FDA Received Date03/20/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;